Jump to content

Coming Off Mirtazapine


Plate Head

Recommended Posts

I have been on Mirtazapine for a long time. About 3-4 years. Started at 15mg, but as its benefits plateued I moved up until I got to its maximum dose of 45mg quite quickly. It was the first anti-depressant that didn't ruin me with side effects so I stuck with it for quite a while. On it I found myself able to escape my despair for long enough periods of time that I got my life in order and felt okay, at least temporarily.

 

I decided to wean off it as I didn't want to be dependent on pharmaceuticals for the rest of my life, so my doctor prescribed me a month's worth of 30mg, and a month's worth of 15mg. I am about 1/3 through my 15mg prescription. After that there is no more.

 

I am currently back to my former state of severe depression, suidicidal ideation, and am now unable to sleep for more than 2 hours without waking up. It's possible that this is a temporary phase, that "coming down" off a drug will lead to unhappiness and that it is possible to push through and find some even ground afterwards where I am not in constant decline and getting worse each day.

 

I am still of the opinion that if the maximum dose of a pharmaceutical is the only thing keeping my head above water, I would rather drown, but am wondering if getting off these ****ing pills will get any easier or if this is only beginning. My days are dominated by thoughts of dropping out of society and then committing suicide, and it is progressively getting harder and harder to get out of bed. I am 95% sure I would prefer the worst case scenario rather than giving in and re-upping my dosage but am curious if anyone else has experienced something similar.

 

Any advice is appreciated.

Link to comment
Share on other sites

  • 4 weeks later...

Consider slowing down your taper.  Stay on 15 mg for 2 months, then cut the 15 mg pill in half to 7.5 mg and stay on that for a month or two.

I was on 45 mg for about 10 years and did a very slow taper.  I also started running as I wanted to let go of the weight I put on from it.

That is what helped me.

Link to comment
Share on other sites

  • 2 weeks later...

Well when I found myself with only a dozen more 15mg pills I started cutting them in half, so I've been on 7.5mg for a while now. I don't take them on weekends as I find drinking puts me to sleep just fine.

I only have two more days worth of the meds and then I have no more.

On the brightside I feel like what I'm currently taking does so little that dropping them entirely won't be any different. My mood is so shocking and my ability to fall asleep so ruined that I don't feel too frightened of dropping them all the way.

My only hope is that somehow I stop my current downward trajectory and can build back up.

Though that seems like wishful thinking.

 

Is there any hope for improvement from here??

Link to comment
Share on other sites

  • 1 month later...

Hi PlateHead (I get a kick out of your user name!

I read your post and the thread and am just wondering how you are doing by now? I so hope you are doing better. I just posted about stopping the Mirtazapine and I was only on 15mg for less than 2 mos, but two weeks later started having horrid withdrawal problems especially with anxiety mixed with depression.

My only other Rx is .5 Ativan and it barely takes the edge off...

This morning I drank 2 oz of alcohol and right now I don't feel too badly... (Im not a drinker at all because at times I have had allergic reactions in the past) ...

I just don't want to be dependant upon ANYTHING. You probably know exactly what I mean.

Anyway, I hope you are doing ok.

BettyA :computer:

Link to comment
Share on other sites

Hi Platehead,

I hope you are doing better. I really just want to suggest that you visit with a counselor or therapist... your doctor SHOULD be able to recommend one... and often they are covered by the same insurance.

It seems to me that with the way you feel.... there is something that needs to 'come out' or be healed inside of you...that PILLS are not going to provide a cure for.

Please.... won't you consider this. If money is a problem...there are STILL ways available for you to get some help. Please do this... Even if you don't FEEL like it (you can't trust those feelings that say 'Nothings going to help anyway...blah blah blah..." YES IT WILL HELP... sometimes we just have to Push Through... I KNOW you can do this...so, do however much pushing it takes....please... you deserve the help.

BettyA

Link to comment
Share on other sites

  • 2 weeks later...

Hello Betty

 

I'm doing better. The "crash" is over and rather than a constant downward trajectory I've plateaued. Feelings of despair have been replaced with apathy and a vague hopelessness, as well as fairly frequent bouts of anger or sadness. It's not particularly pleasant but it's not the worst. Sometimes I even get a few days where I feel half okay. Unfortunately I am experiencing a garden variety existential crisis at the moment, the kind that most people have at the age of 14, and get over without too much hoo-ha. I'm doing my best to reason myself into a belief in God, as that could solve many of my problems.

 

Have been considering getting back on the pills as thoughts of suicide are still constant, and the pills definitely made everything easier. Though what would be the point in being dependent on medication for the rest of your life? I'd rather **** myself than be reliant on drugs in order to function.

And as you sagely point out, the drugs can act as a mask for the underlying problems, if we are miserable it is likely for a good reason, and feeling good in spite of leading a horrible life doesn't do any good.

 

Thankyou for your replies. Hope your withdrawals are over.

Link to comment
Share on other sites

I have been on Mirtazapine for a long time. About 3-4 years. Started at 15mg, but as its benefits plateued I moved up until I got to its maximum dose of 45mg quite quickly. It was the first anti-depressant that didn't ruin me with side effects so I stuck with it for quite a while. On it I found myself able to escape my despair for long enough periods of time that I got my life in order and felt okay, at least temporarily.

 

I decided to wean off it as I didn't want to be dependent on pharmaceuticals for the rest of my life, so my doctor prescribed me a month's worth of 30mg, and a month's worth of 15mg. I am about 1/3 through my 15mg prescription. After that there is no more.

 

I am currently back to my former state of severe depression, suidicidal ideation, and am now unable to sleep for more than 2 hours without waking up. It's possible that this is a temporary phase, that "coming down" off a drug will lead to unhappiness and that it is possible to push through and find some even ground afterwards where I am not in constant decline and getting worse each day.

 

I am still of the opinion that if the maximum dose of a pharmaceutical is the only thing keeping my head above water, I would rather drown, but am wondering if getting off these ******* pills will get any easier or if this is only beginning. My days are dominated by thoughts of dropping out of society and then committing suicide, and it is progressively getting harder and harder to get out of bed. I am 95% sure I would prefer the worst case scenario rather than giving in and re-upping my dosage but am curious if anyone else has experienced something similar.

 

Any advice is appreciated.

There is nothing wrong with not wanting to be on meds for life, but you were on them originally for a reason it seems.  It is IMO foolish to just quit meds without having an alternative treatment plan to replace what the meds were doing for you.  You haven't told us what other treatments you have tried to resolve your depression.  You can't expect that depression is just going to pack up its bags and go home on its own.

 

There are plenty of options to try to manage your depression.  In no particular order:  CBT, ACT, DBT, regular exercise, regulating your sleep wake cycle/circadian rythym, diet, supplements, mindfulness, yoga, other forms of meditation, herbal antidepressants, being in nature more, ECT, rTMS etc etc.  I would personally suggest that you do as many from that list that you can all at the same time to maximize your chances of success rather than just relying on monotherapy, expecting one treatment to solve everything.

Edited by NC86
Link to comment
Share on other sites

  • 2 weeks later...

I think I'd naively hoped that the habits I had in place would keep my head above water. The exercise, socialising and my work would prevent me from getting like I was before. It was probably pretty predictable I'd almost immediately lose motivation for these things and drop them, but I didn't see it. All I'm left with at the moment is work, which has become significantly more difficult but is still helping some.

 

Dropping the pills also enabled something that hadn't been possible before, which was talking through a lot of my underlying problems with the person that caused many of them. I figure this must be a good thing even if I've not felt many real results yet.

 

I'm not so hardline on the pills anymore, that I'm off them forever etc, but I'm hoping to just wait and see what happens before I jump back on them. I'm not especially hopeful but I don't want to give up yet.

 

If anyone is considering dropping their Mirtazapine prescription I will say this, the crash can be terribly nasty.

Link to comment
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...